Alabama, 2011

Damaging Winds in Alabama, August 24, 2011

August 24, 2011 · NWS MOB · 3 events in 2 counties and zones

Thunderstorms developed during the afternoon and produced high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed during the afternoon and produced high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 24, 12:12 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 24, 12:12 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
112 PM CDT WED AUG 24 2011

.UPDATE...RAISED THE POPS A BIT OVER THE AREA THAT ALREADY HAD POPS
AND ADDED POPS TO THE REMAINDER OF THE AREA. CONVECTION IS FIRING
ALONG THE COAST IN THE MORE HUMID AIR AND EXPECT THE OUTFLOW FROM
THE COMPLEX MOVING SOUTH THROUGH MISSISSIPPI WILL FIRE UP SOME
CONVECTION OVER THE NORTH LATER THIS AFTERNOON. ALSO MAY BE SOME
ADDITIONAL OUTFLOW INTERACTION OVER THE SOUTH FROM CURRENT STORMS.
ADJUSTED THE SKY GRIDS TO FIT WITH THE INCREASE IN CONVECTION. /11

&&

.AVIATION [18Z TAF ISSUANCE]...SATELLITE IMAGERY SHOWING CU FORMING
AND INCREASING ALONG THE COAST AS A COASTAL BOUNDARY SETS UP AND
INTERACTS WITH DAYTIME HEATING AND INSTABILITY. EXPECT TO SEE STORMS
POPPING UP AND CARRY THIS POTENTIAL BETWEEN 21 AND 01Z ALONG THE
TERMINALS. AN EARLIER AMENDMENT WILL BE NECESSARY IF RADAR TRENDS
SHOW STORMS FORMING BEFORE 21Z. BRIEF STRONG WIND GUSTS IN STORMS
AND VISIBILITIES REDUCED TO IFR LEVELS AT TIMES IN MODERATE/HEAVY
RAINS. AWAY FROM STORMS...VFR. LIGHT SOUTHERLY FLOW THROUGH 00Z
BECOMES LIGHT NORTHEAST OVERNIGHT/DAYBREAK THURSDAY. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 24, 10:20 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT WED AUG 24 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-251600-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1120 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES TODAY...MOSTLY
OVER INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN SECTIONS OF
ALABAMA.

THERE IS A HIGH LIKELIHOOD THAT ANY STRONG THUNDERSTORMS THAT
DEVELOP DURING THE HEAT AND INSTABILITY OF THE AFTERNOON OVER THE
GULF COAST AND INTO PORTIONS OF SOUTHEAST MISSISSIPPI COULD PRODUCE
BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH. OTHER HAZARDS IN STORMS
WILL BE THE HIGH FREQUENCY OF CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINS. A FEW SEVERE STORMS ARE NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL RANGE FROM 102 TO 108 DEGREES DURING THE LATE
MORNING AND AFTERNOON HOURS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
TO BE REQUIRED THROUGH TUESDAY.

In the hours before

Special weather statement, Aug 24, 11:54 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT WED AUG 24 2011

ALZ064-241830-
LOWER BALDWIN AL-
1254 PM CDT WED AUG 24 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF GULF SHORES...OR 3 MILES SOUTH OF
BON SECOUR...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORANGE BEACH...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

The radar

The Mobile radar (KMOB), 26 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
August 24, 12:59 PM CST to 1:01 PM CST
Where
Mobile County, Grand Bay
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.470, -88.350

Thunderstorm Wind, Mobile

When
August 24, 12:59 PM CST to 1:01 PM CST
Where
Mobile County, Mobile Bates Fld
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.680, -88.230

Thunderstorm Wind, Baldwin

When
August 24, 12:59 PM CST to 1:01 PM CST
Where
Baldwin County, Foley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.420, -87.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345030, 345031, 345032.